Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Pocatello, ID

June 9, 2004Bannock County, Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 9, 2004, 4:03 PM MDT for Bannock County, Bingham County, Idaho. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 4:03 PM MDT (22:03 UTC)
Expired
Jun 9, 2004, 4:30 PM MDT
In force
27 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bannock County, ID, Bingham County, ID

The radar

The Pocatello radar (KSFX), 24 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2997 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS55 KPIH 092203
SVRPIH
IDC005-011-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
402 PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BANNOCK COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF POCATELLO
  CENTRAL BINGHAM COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF BLACKFOOT

* UNTIL 430 PM MDT

* AT 354 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR POCATELLO...OR ABOUT OVER
  POCATELLO...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF MORELAND BY 430 PM MDT

LAT...LON 4284 11254 4284 11227 4323 11226 4323 11253

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:15 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 9, 2:15 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT WED JUN 9 2004

.DISCUSSION...
UPPER LEVEL LOW BEGINNING TO AFFECT MOUNTAIN PORTIONS OF THE COUNTY
WARNING AND FORECAST AREA.  SOME UNSTABLE AIR HAS SLIPPED IN ON THE
EXTREME EASTERN EDGE WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON.  SPOTTER REPORTS INDICATE PEA-SIZE
HAIL...FREQUENT LIGHTNING...AND 0.10 TO 0.20 INCH OF PRECIP.  WHERE
THUNDERSTORMS HAVE NOT OCCURRED...SPC HAS PLACED THE REST OF THE
FORECAST AREA IN A SEVERE THUNDERSTORM WATCH BOX UNTIL 900 PM

THE LOW CROSSES OVER SE IDAHO THU.  EXPECTED UNSTABLE CONDITIONS
WITH PLENTY OF MOISTURE.  SO HAVE GONE CATEGORICAL IN MOUNTAIN
LOCATIONS AND LIKELY ELSEWHERE.  STRONG WINDS ALOFT SHOULD BE ABLE
TO SURFACE...ALTHOUGH HAVE NOT GONE FOR ADVISORY LEVEL CRITERIA.
ETA MOS THOUGH IS SHOWING 30KT SUSTAINED WIND DURING THE MORNING
HOURS AT KPIH.

BY FRI THE LOW HAS MOVED WELL EAST WITH ONLY ZONAL FLOW BEHIND IT.
THIS WILL MEAN SOME WIDELY SCATTERED SHOWERS FOR TERRAIN ENHANCED
AREAS.  WEAK RIDGING DRIES OUT EVERYTHING FOR THE WEEKEND AND FOR
THE FIRST HALF OF THE NEXT WORK WEEK.  COOL TEMPERATURES AFTER THU
WILL SLOWLY MODIFY WARMER WITH TEMPERATURES REACHING 80 DEGREES
AGAIN BY MON OR TUE.

&&

.PIH WATCHES/WARNING/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 9
PM FOR ALL LOCATIONS.
&&

MESSICK
Hazardous weather outlook, Jun 9, 5:45 AM MDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
545 AM MDT WED JUN 9 2004

IDZ017>023-031-032-101200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
545 AM MDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
AN UPPER LEVEL LOW WILL TRACK SLOWLY EAST TODAY.  ISOLATED SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON WITH
MOUNTAIN SHOWERS BECOMING MORE WIDESPREAD OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:43 PM MDTSevere Thunderstorm WarningPIHFremont, Madison32 min
Jun 9, 4:56 PM MDTSevere Thunderstorm WarningPIHClark, Fremont34 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.